By Akshat Jain MD MPH
VIPIT is the medical term given to the phenomenon of developing clots in various parts of the body after certain (not all) COVID 19 vaccines. VIPIT stands for vaccine induced prothrombotic immune thrombocytopenia, a complicated term explained simply as clotting of the thrombocytes or platelet cells in the blood vessels after receiving the COVID vaccine.
Clearly the understanding for this newly evolving condition is very limited but what we know so far is extremely concerning. The commonality of adenovirus based vaccines -Astra Zeneca (AZ) and the Jansen vaccine may have something to do with the building list of reports in patients who have developed blood clots all around the world, sometimes to fatal outcomes.
The underlying mechanism mirrors something that has been noted before as Heparin Induced Thrombocytopenia where patients whilst having low numbers of platelet counts in their circulation continue to form diffuse and life threatening blood clots.
Varying numbers from the European countries confirm some association of the adenovirus based vaccine and thromboses. About 170 cases of clots from the European reporting agencies and 19 deaths amongst the AZ vaccine recipients in the UK have been reported so far. While overall that brings that incidence of VIPIT at about 1 in 500,000, those numbers vary by country as for example, reports from the Norwegian literature puts the incidence of VIPIT at a whopping 1 in 25,000 vaccine recipients under the age of 65 years. Especially concerning is the utilization of AZ vaccine globally under various names, for example in India the popular “COVISHIELD” vaccine that is being used for mass inoculation is the AZ-Oxford adenovirus based vaccine whereas the indigenous “COVAXIN” seems to not share the similar risk.
As the global medical community attempts to collate data and try to understand the exact underlying mechanism of this condition, it is evident and clear that Vaccines work and prevent the COVID infection. It is thus still strongly recommended that everyone takes advantage of the available immunization when eligible but be mindful of the following symptoms and receive prompt care if these appear within 4 weeks after your shot –
- Lightheadedness or syncope
- Weakness in one half of the body
- Chest pain or shortness of breath
- Swelling or coldness in the leg
- Severe or worsening headache
- Blurred vision
- Persistent bleeding
- Skin changes – small red spots, unprovoked unusual bruising, or blood blisters under the skin.
- Sudden onset abdominal pain
The author is Hematologist Oncologist and Stem Cell Transplant Specialist based in Los Angeles, CA,